Thyroid Drugs and Antibiotics: A Warning

Some antibiotics may affect absorption of thyroid meds causing you to become substantially more hypothyroid while others significantly increase absorption and may cause you to become overmedicated and experience hyperactive symptoms. Antibiotics are listed in the link below:

29 Replies

  • I found this to my cost in 2007 while on Trimethoprim. Why don't doctors know about these reactioons and what drugs should be given with what. Twice this week I have been prescribed medication that I shouldn't have had and it is not until you get it home and read the PIL that you realise there is a problem (I even told the GP that I couldn't have Codeine, but he would insist. Needless to say I am not taking it (for constant diarrhoea after trying to come off PPI's - long story, but I am sure that NHS are trying to do away with me. Am about to change my GP. Am now treating the problem with Vitamins and Minerals and hoping, plus taking rehydration liquid. Any other advice would be welcome. Janet.

  • Janet, doctor's really ought to check for contraindications but you can always discuss medications with your pharmacist to double check. I'd also ask your pharmacist for advice about coping with the ongoing diarrhoea. He may be able to suggest a remedy without codeine.

  • Thanks for this reply Clutter. I so value your information and I have a good pharmacist, plus I am a bit more questioning these days, but very 'foggy' at the moment. Janet.

  • Sounds like you have a lot to cope with at the moment, Janet. Being ill isn't very conducive to thinking clearly. Dialyte might help replace minerals you'll be losing until the diarrhoea stops.

  • HI Janet, you could consider taking a scant level teaspoonful of psyillium twice per day. I know it's supposed to be for constipation but it's actually for normalization. It's useful with diarrhoea as well. It helps with the gut microbiome (bacteria).

    Start at the low dose and see how you do.

  • Thanks for this info Gabkad. I have used it for constipation in the past so know I can take it., so will give it a try. Really feel it is current Levo causing all these problems, upset by trying to come off PPI. At the moment am going back and forth between GP and 111, neither of whom are being helpful. Will be changing GP's this week (or trying to), but don't like to while all this is going on. Have had stool sample done and awaiting another. All is clear for infection. Feel my T3 is very low. Janet.

  • j_bee, did you just take a course of antibiotics or is the only change that you stopped using PPIs?

  • The only change is stopping the PPI's. Now into my 15 day of diarrhoea and all GP and 111 do is pass me back and forth. Think I have already said but I am changing GP's as soon as possible. Sorry Clutter for 'cluttering' up this post. Have started taking PPI every other night as from a couple of days ago and upped my vitamins etc. Janet.

  • Carry on as you are, Janet, you're not cluttering anything up :)

  • Thank you.. Xx

  • j_bee, in Canada we have Lomotil which has a chemical name and is available in the UK. Don't know if it needs a prescription over there, it does in the US and is on the shelf here: The drug combination diphenoxylate/atropine (trade name Lomotil) is a popular oral anti-diarrheal in the United States, manufactured by Pfizer. Its UK BAN generic name is co-phenotrope.

    I don't honestly know how this would work for you, but it severely constipates me: rice pudding made with coconut milk instead of cow milk. I'd put a vanilla pod and sugar in it. If you have diarrhoea, it's probably a good idea to either use lactose free milk or the coconut milk. (Needless to say, I don't make it anymore. But it is addictive.)

    Sugar is actually necessary for the cells lining the gut to function properly when someone has diarrhoea. This is why it's used for Cholera rehydration therapy.

  • Available from pharmacies and on prescription in the UK.

  • It might be a better option that codeine.

  • Did not take the codeine and tried to tell GP that I couldn't have it, but to no avail. So got it and did not take it. Had such conflicting advice from medical people lately and our health is in their hands if we let it be. Janet.

  • Hi gabkad, you have been so helpful to me. Yes I have been taking Immodium (Loperamide Hydrochloride) on GP's instructions, but can't say it really helped. However, this morning things seem to have improved a bit - hope it continues throughout the day.

    Quite willing to try the rice pudding - it is one of my favourites (much to hubby's disgust - says it reminds him of school dinners) and I might make it this afternoon, just for me! Have been taking rehydration solution made at home - 1 teaspoon of salt and 2 of sugar in 1 litre of boiled water. It tastes marginally better than the commercial ones, which also have sweeteners in them and taste disgusting.

    I really feel all this has started by trying to change from Wockhardt Levo to Aliud as well as trying to come of the PPI's. Feel there is a of of Wockhardt, and possibly Mercury Pharma Levo to come out of me. When I began on the Aliud I immediately felt better with some changes to my body and spots clearing, but I got scared over the last few days and went back to Wockhardt with the resulting bad effects, so don't know what my next step is to be at the moment, but think I will have to see someone privately.

    Don't really like sugar anyway, but have been forcing myself recently to have some.

    Once again, thank you for your suggestions. It is comforting to know that someone cares, but that is what we are on this site for and I hope I have been of some help to others too.

    Janet xx.

  • Hi Clutter, have you any idea whether this advice is the same for NDTs?

  • Hi Hennerton, although the article specifically mentions synthetic T4 I'd use with caution when taking NDT too because of the T4 content.

  • Very useful to know thankyou

  • This explains a number of things that have been happening to me over the last two weeks. The Urgent Care doctor, not my regular GP, prescribed me an antibiotic and I started to get these weird symptoms. Heart palpitations, colitis, and a rash, to name a few. I have never had this reaction with this particular antibiotic before. I bet it is an interaction with the thyroid meds I am now on. When I went back to the hospital, they took me off the antibiotic and everything cleared up. They said that they had never seen that type of reaction before. I will be more careful in the future.

  • Asmile4u, it would be good if you could report it via the yellow card scheme as they do take note of adverse drug interactions and add advisory prescribing notes. I'm glad you're feeling better now.

  • yellow card scheme?? Is this a UK thing? I have never heard of it. :)

  • I am in the U.S. so I don't think I can use it. :(

  • Would you do it if I can find out whether there is a US equivalent?

  • Great! I will fill it out!

  • Hi Clutter, the link is not working could you send me another. So grateful for your help.

    Della x

  • Hi Clutter, i am unable to open the link, it's coming up as not available. Can you try another for me. Thank you so much

  • If you mean the link in the original post, I have just tried it and it is fine. Slow but fine.

    Suggest you try again.


You may also like...